IDEAS home Printed from https://ideas.repec.org/a/spr/sochwe/v22y2004i2p331-347.html
   My bibliography  Save this article

Strong equilibrium outcomes of voting games ¶are the generalized Condorcet winners

Author

Listed:
  • Murat R. Sertel
  • M. Remzi Sanver

    ()

Abstract

We consider voting games induced by anonymous and top-unanimous social choice functions. The class of such social choice functions is quite broad, including every “t-refinement” of the Plurality Rule, Plurality with a Runoff, the Majoritarian Compromise and the Single Transferable Vote, i.e., any selection from either of these social choice rules which is obtained via tie-breaking among candidates according to any total order t on the set of alternatives. As announced in our title, the strong equilibrium outcomes of the voting games determined by such social choice functions turn out to be nothing but generalized Condorcet winners, namely the “(n,q)-Condorcet winners”. In the case of social choice functions (such as those just listed) which are furthermore “top-majoritarian”, they coincide with the classical Condorcet winners. Copyright Springer-Verlag 2004

Suggested Citation

  • Murat R. Sertel & M. Remzi Sanver, 2004. "Strong equilibrium outcomes of voting games ¶are the generalized Condorcet winners," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 22(2), pages 331-347, April.
  • Handle: RePEc:spr:sochwe:v:22:y:2004:i:2:p:331-347
    DOI: 10.1007/s00355-003-0218-x
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00355-003-0218-x
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Dutta, Bhaskar & Sen, Arunava, 1991. "Implementation under strong equilibrium : A complete characterization," Journal of Mathematical Economics, Elsevier, vol. 20(1), pages 49-67.
    2. Moulin, H. & Peleg, B., 1982. "Cores of effectivity functions and implementation theory," Journal of Mathematical Economics, Elsevier, vol. 10(1), pages 115-145, June.
    3. Sertel, Murat R., 1988. "Characterizing approval voting," Journal of Economic Theory, Elsevier, vol. 45(1), pages 207-211, June.
    4. Jackson Matthew O. & Palfrey Thomas R. & Srivastava Sanjay, 1994. "Undominated Nash Implementation in Bounded Mechanisms," Games and Economic Behavior, Elsevier, vol. 6(3), pages 474-501, May.
    5. Satterthwaite, Mark Allen, 1975. "Strategy-proofness and Arrow's conditions: Existence and correspondence theorems for voting procedures and social welfare functions," Journal of Economic Theory, Elsevier, vol. 10(2), pages 187-217, April.
    6. Danilov, Vladimir, 1992. "Implementation via Nash Equilibria," Econometrica, Econometric Society, vol. 60(1), pages 43-56, January.
    7. repec:cup:apsrev:v:72:y:1978:i:03:p:831-847_15 is not listed on IDEAS
    8. Otani, Yoshihiko & Sicilian, Joseph, 1990. "Limit properties of equilibrium allocations of Walrasian strategic games," Journal of Economic Theory, Elsevier, vol. 51(2), pages 295-312, August.
    9. Roth, Alvin E., 1984. "Misrepresentation and stability in the marriage problem," Journal of Economic Theory, Elsevier, vol. 34(2), pages 383-387, December.
    10. Sertel, Murat R. & Sanver, M. Remzi, 1999. "Equilibrium outcomes of Lindahl-endowment pretension games1," European Journal of Political Economy, Elsevier, vol. 15(2), pages 149-162, June.
    11. William Thomson, 1984. "The Manipulability of Resource Allocation Mechanisms," Review of Economic Studies, Oxford University Press, vol. 51(3), pages 447-460.
    12. Abreu, Dilip & Sen, Arunava, 1990. "Subgame perfect implementation: A necessary and almost sufficient condition," Journal of Economic Theory, Elsevier, vol. 50(2), pages 285-299, April.
    13. Bilge Yilmaz & Murat R. Sertel, 1999. "The majoritarian compromise is majoritarian-optimal and subgame-perfect implementable," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 16(4), pages 615-627.
    14. Partha Dasgupta & Peter Hammond & Eric Maskin, 1979. "The Implementation of Social Choice Rules: Some General Results on Incentive Compatibility," Review of Economic Studies, Oxford University Press, vol. 46(2), pages 185-216.
    15. Tadenuma Koichi & Thomson William, 1995. "Games of Fair Division," Games and Economic Behavior, Elsevier, vol. 9(2), pages 191-204, May.
    16. Bhaskar Dutta & Arunava Sen, 1994. "2-person Bayesian implementation," Review of Economic Design, Springer;Society for Economic Design, vol. 1(1), pages 41-54, December.
    17. Nicolaus Tideman, 1995. "The Single Transferable Vote," Journal of Economic Perspectives, American Economic Association, vol. 9(1), pages 27-38, Winter.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Barberà, Salvador & Coelho, Danilo, 2017. "Balancing the power to appoint officers," Games and Economic Behavior, Elsevier, vol. 101(C), pages 189-203.
    2. Vincent Merlin & Jörg Naeve, 2000. "Implementation of Social Choice Functions via Demanding Equilibria," Diskussionspapiere aus dem Institut für Volkswirtschaftslehre der Universität Hohenheim 191/2000, Department of Economics, University of Hohenheim, Germany, revised 25 Sep 2001.
    3. Barberà, Salvador & Coelho, Danilo, 2010. "On the rule of k names," Games and Economic Behavior, Elsevier, vol. 70(1), pages 44-61, September.
    4. Sinan Ertemel & Levent Kutlu & M. Remzi Sanver, 2015. "Voting games of resolute social choice correspondences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 45(1), pages 187-201, June.
    5. Velez, Rodrigo A. & Thomson, William, 2012. "Let them cheat!," Games and Economic Behavior, Elsevier, vol. 75(2), pages 948-963.
    6. Yamamura, Hirofumi, 2016. "Coalitional stability in the location problem with single-dipped preferences: An application of the minimax theorem," Journal of Mathematical Economics, Elsevier, vol. 65(C), pages 48-57.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:22:y:2004:i:2:p:331-347. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.